Author(s): Preet Singh Y, Aggarwal A, Misra R, Agarwal V, Preet Singh Y, Aggarwal A, Misra R, Agarwal V
Abstract Share this page
Abstract Methotrexate (MTX) has gained wide acceptance among both patients and rheumatologists due to its efficacy and safe therapeutic window in a variety of inflammatory rheumatological disorders. However, it has the potential to cause serious, life-threatening complications and even mortality. In the present series, we have reviewed our data of five patients who developed serious pancytopenia after the use of MTX, including one who died. Two of these resulted from prescription errors by primary care physicians. The clinical, laboratory, and outcome profile of all five cases are discussed with a brief review of the literature about MTX-induced pancytopenia. There is an urgent need to increase awareness in primary care physicians, patients, and pharmacists toward informed prescribing, dispensing, and monitoring of MTX to prevent such mishaps in the future.
This article was published in Clin Rheumatol
and referenced in Journal of Drug Metabolism & Toxicology